Alert archive / Hawaii / Wind Advisories in 2016
Wind Advisory 32, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 13, 2016, 3:21 PM HST for Hawaii County, Hawaii. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 13, 2016, 3:21 PM HST (01:21 UTC)
- Expired
- Dec 13, 2016, 11:53 PM HST
- In force
- 9 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
919 WWHW70 PHFO 140121 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 321 PM HST TUE DEC 13 2016 ...WIND ADVISORY IN EFFECT FOR BIG ISLAND SUMMITS THROUGH MIDNIGHT... HIZ028-141000- /O.CAN.PHFO.HW.W.0007.000000T0000Z-161214T1000Z/ /O.NEW.PHFO.WI.Y.0032.161214T0121Z-161214T1000Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 321 PM HST TUE DEC 13 2016 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT HST TONIGHT... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT HST TONIGHT. THE HIGH WIND WARNING HAS BEEN CANCELLED. * TIMING...THROUGH MIDNIGHT. * WINDS...WEST WINDS 45 TO 55 MPH WITH GUSTS TO 60 MPH. * IMPACTS...STRONG AND GUSTY WINDS WILL MAKE DRIVING TREACHEROUS...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ FOSTER
1 follow-up statement
897 WWHW70 PHFO 140953 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1153 PM HST TUE DEC 13 2016 HIZ028-141100- /O.CAN.PHFO.WI.Y.0032.000000T0000Z-161214T1000Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 1153 PM HST TUE DEC 13 2016 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY FOR THE BIG ISLAND SUMMITS. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 13, 11:21 AM HST, 4 hours earlier.
Area forecast discussion, Dec 13, 11:21 AM HST, 4 hours before
Area Forecast Discussion...UPDATED National Weather Service Honolulu HI 1121 AM HST Tue Dec 13 2016 .UPDATE... Extended High Wind Warning for Big Island Summits until Midnight tonight due to continued strong winds reported by surface observations. && .SYNOPSIS... Mainly fair weather is expected for the islands through Wednesday as a drier and stable air mass will stay in the area. More wet and unsettled weather is expected to return for the later half of the week and this weekend as a front and its associated low pressure system will likely reach the state. && .DISCUSSION... Upper level ridging will build over the state from the west resulting in a stable airmass over the islands today. Early morning soundings show a low precipitable water (PW) value of 0.92 inches at Lihue with a strengthening inversion around 7500 feet. The Hilo sounding showed a wetter and more unstable profile, but is trending drier and more unstable as the ridge builds east. At the surface, gentle northerly winds are driven by a high far north of the state. The north winds are blowing in relatively cool and dry air and most of the state is sunny or partly cloudy. Last night's dew points dropped into the upper 50s across Kauai and lower 60s across Oahu. Showers are expected to be limited today with the highest chance near the Big Island where most of the moisture is concentrated. Big Island summit winds remain at the warning levels this morning with the expected down trend today. If current wind speeds continue into this afternoon, the High Wind Warning may need to be extended. Winds are expected to turn more easterly by Wednesday as a weak surface ridge established north northeast of the area. Conditions are expected to remain dry and stable. Active weather is once gain expected to return to the islands beginning Thursday, models indicate another front will approach the islands from the northwest, advancing eastward across the state through Friday night. The front will bring a band of clouds and showers over the state as it passes through. The parent surface and upper lows will drop south and approach the western end of the state this weekend, then move west and weaken early next week. As the upper low approaches the islands, the initial surge of colder air aloft makes its way over the area on Friday. 500 mb temperatures will fall to around -13 to -15 celsius, approximately the coldest 3-5 percent of days based on sounding climatology. These cold temperatures aloft will remain below -10 celsius through at least Monday. Instability will be enough to trigger thunderstorms, however, moisture will initially be limited on Friday (and potentially Saturday as well) until the surface low finally nears the islands Saturday night. The sensible weather details are tough to pin down 3 to 5 days out. We will likely see some adjustment in the forecast in the coming days and the introduction for a chance for thunderstorms. && .AVIATION... There are no AIRMETs in effect and none are expected through this evening. A weak band of showery low clouds spinning off a low NE of the area may bring enough low ceilings to windward areas tomorrow morning to require AIRMET SIERRA for MTN OBSC. VFR will prevail at the TAF sites over the main Hawaiian islands, but TEMPO MVFR is possible over N sections as N winds carry patches of showery low clouds over the islands. && .MARINE... A north northeast swell is expected to arrive later today. This swell may be high enough to bring a potential for a high surf advisory for the east facing shores with a northern exposure late tonight or Wednesday morning. The peak of this swell will also coincide with the full moon high tides, during the early morning hours with a predicted height of 2.6 feet Wednesday and Thursday. Readings from tide gauges around the state have been running higher than predicted levels, so these tides could be a bit higher than predicted levels. A new northwest swell is forecast to arrive Thursday night and build to near advisory levels Friday along north and west facing shores. The potential for a gale low north of the islands later this week may complicate the swell and surf outlook. If the southerly winds develop as forecast, the surf along south facing shores may also see a slight rise with choppier waters. Both winds and seas are expected to stay below small craft advisory criteria through the week, though the combined seas heights will be near the criteria level due to the pending northerly swells for the exposed coastal waters. && .HFO WATCHES/WARNINGS/ADVISORIES... High Wind Warning until Midnight HST today for Big Island Summits. && UPDATE/DISCUSSION/MARINE...Foster AVIATION...Donaldson
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 3:21 PM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 5 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.